Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Medication advice

(4 Posts)
BikeMum8 Wed 12-Aug-15 23:08:22

DH has depression, on and off for around 3 years. Things got really bad a few months ago and he started taking citalopram. However, he didn't feel it helped much, so under the advice of the psychiatrist, he's currently switching to venlafaxine (a week now). I know one of the side-effects is drowsiness, but...... Well, he can sleep all afternoon, wake up at 6pm, then be back asleep for the night by 11pm. His depression does make him sleep well anyway, but I just wondered if anyone has any experience of venlafaxine and how long it takes for the body to get used to it? We're off on holiday next week and I need him to share the packing/ driving etc, let alone be awake enough to do things with us! Thanks

NanaNina Thu 13-Aug-15 00:01:08

A week is a very short time to get used to an AD. Venlafaxine had exactly the opposite effect with me - I couldn't sleep well at all and when I did manage to drop off in the early hours I had horrible dreams and made me feel very sick, so came off it in 3 weeks.

The problem is these meds act differently with individuals, just to confuse us all the ore. Venlafaxine is an SNRI (citalopram is an SSRI) which is why the psychiatrist probably changed it. I know Venlafaxine works well for lots of people. Just think he needs to give it time, and is he well enough to drive, and be able to join in things on the holiday? I suffer from depression intermittently and on bad days (which can last for weeks at a time) I struggle to do anything very much at all.

BikeMum8 Thu 13-Aug-15 08:14:38

Thanks. I guess I'm wondering how long it will take for the side-effects to settle (if at all), but you're right, everyone reacts differently.
He has a part-time job, driving, and hasn't been in this week. In fact, he hasn't done much this week, apart from the ironing!

ladylinda52 Thu 13-Aug-15 10:57:58

HI Bikemum. I've been where you are and can sympathise with what you are going through. My husband has been on Venlafaxine for years. He is now on a daily low maintainance dose and I can safely say that it is the only AD which even touched his depression. It takes weeks for the body to adjust yo any new meds, but it was certainly the answer for us. Supporting a partner with depression is hard, and a very lonely place to be. Take care of yourself. Find someone to lean on if you can, and keep posting. There is so much support here. flowers

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now